Development of a skin rash within the first week and the therapeutic effect in afatinib monotherapy for EGFR-mutant non-small cell lung cancer (NSCLC)

Okayama Lung Cancer Study Group experience

Kenichiro Kudo, Katsuyuki Hotta, Akihiro Bessho, Naoyuki Nogami, Toshiyuki Kozuki, Shoichi Kuyama, Koji Inoue, Shingo Harita, Toshiaki Okada, Kenichi Gemba, Masanori Fujii, Nagio Takigawa, Naohiro Oda, Mitsune Tanimoto, Katsuyuki Kiura

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Background: Epidermal growth factor receptor tyrosine kinase inhibitors (EGFR-TKIs) are now key agents in treating EGFR-mutant non-small cell lung cancer (NSCLC). The efficacy of gefitinib or erlotinib monotherapy can be predicted by the development of a skin rash. However, it has not been fully evaluated if this is the case with afatinib monotherapy. Methods: We retrospectively studied 49 consecutive patients with EGFR-mutant NSCLC who received afatinib therapy between 2009 and 2015. The relationship of several toxicities with tumor response was examined. Results: Grade 2, or more severe, common adverse events (AEs) included skin rash in 17 patients (35 %), diarrhea in 19 (39 %) and mucositis in 15 (31 %). Of these, the number of patients who developed ≥Grade 2 AEs during the first week after the initiation of afatinib therapy was: five patients had skin rash (10 %), 12 patients had diarrhea (25 %) and four patients had mucositis (8 %). As for an objective response, 21 (43 %) of the 49 had a partial response. Associating the AEs with the antitumor effect, those who had a ≥Grade 2 skin rash within the first week tended to have a greater tumor response compared with those without a rash (80 vs. 39 %; p = 0.077). Conclusion: Our small study demonstrated that the early development of a skin rash might be associated with the response to afatinib monotherapy.

Original languageEnglish
Pages (from-to)1-5
Number of pages5
JournalCancer Chemotherapy and Pharmacology
DOIs
Publication statusAccepted/In press - Mar 31 2016

Fingerprint

Therapeutic Uses
Exanthema
Non-Small Cell Lung Carcinoma
Lung Neoplasms
Skin
Cells
Mucositis
Tumors
Diarrhea
Epidermal Growth Factor Receptor
Protein-Tyrosine Kinases
Toxicity
BIBW 2992
Neoplasms
Therapeutics

Keywords

  • Afatinib
  • Lung cancer
  • Response
  • Skin rash

ASJC Scopus subject areas

  • Cancer Research
  • Oncology
  • Pharmacology
  • Pharmacology (medical)
  • Toxicology

Cite this

Development of a skin rash within the first week and the therapeutic effect in afatinib monotherapy for EGFR-mutant non-small cell lung cancer (NSCLC) : Okayama Lung Cancer Study Group experience. / Kudo, Kenichiro; Hotta, Katsuyuki; Bessho, Akihiro; Nogami, Naoyuki; Kozuki, Toshiyuki; Kuyama, Shoichi; Inoue, Koji; Harita, Shingo; Okada, Toshiaki; Gemba, Kenichi; Fujii, Masanori; Takigawa, Nagio; Oda, Naohiro; Tanimoto, Mitsune; Kiura, Katsuyuki.

In: Cancer Chemotherapy and Pharmacology, 31.03.2016, p. 1-5.

Research output: Contribution to journalArticle

Kudo, Kenichiro ; Hotta, Katsuyuki ; Bessho, Akihiro ; Nogami, Naoyuki ; Kozuki, Toshiyuki ; Kuyama, Shoichi ; Inoue, Koji ; Harita, Shingo ; Okada, Toshiaki ; Gemba, Kenichi ; Fujii, Masanori ; Takigawa, Nagio ; Oda, Naohiro ; Tanimoto, Mitsune ; Kiura, Katsuyuki. / Development of a skin rash within the first week and the therapeutic effect in afatinib monotherapy for EGFR-mutant non-small cell lung cancer (NSCLC) : Okayama Lung Cancer Study Group experience. In: Cancer Chemotherapy and Pharmacology. 2016 ; pp. 1-5.
@article{73951b4f9f004b388dfb4b3522b14c65,
title = "Development of a skin rash within the first week and the therapeutic effect in afatinib monotherapy for EGFR-mutant non-small cell lung cancer (NSCLC): Okayama Lung Cancer Study Group experience",
abstract = "Background: Epidermal growth factor receptor tyrosine kinase inhibitors (EGFR-TKIs) are now key agents in treating EGFR-mutant non-small cell lung cancer (NSCLC). The efficacy of gefitinib or erlotinib monotherapy can be predicted by the development of a skin rash. However, it has not been fully evaluated if this is the case with afatinib monotherapy. Methods: We retrospectively studied 49 consecutive patients with EGFR-mutant NSCLC who received afatinib therapy between 2009 and 2015. The relationship of several toxicities with tumor response was examined. Results: Grade 2, or more severe, common adverse events (AEs) included skin rash in 17 patients (35 {\%}), diarrhea in 19 (39 {\%}) and mucositis in 15 (31 {\%}). Of these, the number of patients who developed ≥Grade 2 AEs during the first week after the initiation of afatinib therapy was: five patients had skin rash (10 {\%}), 12 patients had diarrhea (25 {\%}) and four patients had mucositis (8 {\%}). As for an objective response, 21 (43 {\%}) of the 49 had a partial response. Associating the AEs with the antitumor effect, those who had a ≥Grade 2 skin rash within the first week tended to have a greater tumor response compared with those without a rash (80 vs. 39 {\%}; p = 0.077). Conclusion: Our small study demonstrated that the early development of a skin rash might be associated with the response to afatinib monotherapy.",
keywords = "Afatinib, Lung cancer, Response, Skin rash",
author = "Kenichiro Kudo and Katsuyuki Hotta and Akihiro Bessho and Naoyuki Nogami and Toshiyuki Kozuki and Shoichi Kuyama and Koji Inoue and Shingo Harita and Toshiaki Okada and Kenichi Gemba and Masanori Fujii and Nagio Takigawa and Naohiro Oda and Mitsune Tanimoto and Katsuyuki Kiura",
year = "2016",
month = "3",
day = "31",
doi = "10.1007/s00280-015-2910-9",
language = "English",
pages = "1--5",
journal = "Cancer Chemotherapy and Pharmacology",
issn = "0344-5704",
publisher = "Springer Verlag",

}

TY - JOUR

T1 - Development of a skin rash within the first week and the therapeutic effect in afatinib monotherapy for EGFR-mutant non-small cell lung cancer (NSCLC)

T2 - Okayama Lung Cancer Study Group experience

AU - Kudo, Kenichiro

AU - Hotta, Katsuyuki

AU - Bessho, Akihiro

AU - Nogami, Naoyuki

AU - Kozuki, Toshiyuki

AU - Kuyama, Shoichi

AU - Inoue, Koji

AU - Harita, Shingo

AU - Okada, Toshiaki

AU - Gemba, Kenichi

AU - Fujii, Masanori

AU - Takigawa, Nagio

AU - Oda, Naohiro

AU - Tanimoto, Mitsune

AU - Kiura, Katsuyuki

PY - 2016/3/31

Y1 - 2016/3/31

N2 - Background: Epidermal growth factor receptor tyrosine kinase inhibitors (EGFR-TKIs) are now key agents in treating EGFR-mutant non-small cell lung cancer (NSCLC). The efficacy of gefitinib or erlotinib monotherapy can be predicted by the development of a skin rash. However, it has not been fully evaluated if this is the case with afatinib monotherapy. Methods: We retrospectively studied 49 consecutive patients with EGFR-mutant NSCLC who received afatinib therapy between 2009 and 2015. The relationship of several toxicities with tumor response was examined. Results: Grade 2, or more severe, common adverse events (AEs) included skin rash in 17 patients (35 %), diarrhea in 19 (39 %) and mucositis in 15 (31 %). Of these, the number of patients who developed ≥Grade 2 AEs during the first week after the initiation of afatinib therapy was: five patients had skin rash (10 %), 12 patients had diarrhea (25 %) and four patients had mucositis (8 %). As for an objective response, 21 (43 %) of the 49 had a partial response. Associating the AEs with the antitumor effect, those who had a ≥Grade 2 skin rash within the first week tended to have a greater tumor response compared with those without a rash (80 vs. 39 %; p = 0.077). Conclusion: Our small study demonstrated that the early development of a skin rash might be associated with the response to afatinib monotherapy.

AB - Background: Epidermal growth factor receptor tyrosine kinase inhibitors (EGFR-TKIs) are now key agents in treating EGFR-mutant non-small cell lung cancer (NSCLC). The efficacy of gefitinib or erlotinib monotherapy can be predicted by the development of a skin rash. However, it has not been fully evaluated if this is the case with afatinib monotherapy. Methods: We retrospectively studied 49 consecutive patients with EGFR-mutant NSCLC who received afatinib therapy between 2009 and 2015. The relationship of several toxicities with tumor response was examined. Results: Grade 2, or more severe, common adverse events (AEs) included skin rash in 17 patients (35 %), diarrhea in 19 (39 %) and mucositis in 15 (31 %). Of these, the number of patients who developed ≥Grade 2 AEs during the first week after the initiation of afatinib therapy was: five patients had skin rash (10 %), 12 patients had diarrhea (25 %) and four patients had mucositis (8 %). As for an objective response, 21 (43 %) of the 49 had a partial response. Associating the AEs with the antitumor effect, those who had a ≥Grade 2 skin rash within the first week tended to have a greater tumor response compared with those without a rash (80 vs. 39 %; p = 0.077). Conclusion: Our small study demonstrated that the early development of a skin rash might be associated with the response to afatinib monotherapy.

KW - Afatinib

KW - Lung cancer

KW - Response

KW - Skin rash

UR - http://www.scopus.com/inward/record.url?scp=84962320071&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84962320071&partnerID=8YFLogxK

U2 - 10.1007/s00280-015-2910-9

DO - 10.1007/s00280-015-2910-9

M3 - Article

SP - 1

EP - 5

JO - Cancer Chemotherapy and Pharmacology

JF - Cancer Chemotherapy and Pharmacology

SN - 0344-5704

ER -